Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 97, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2014, 11:46 PM MDT for Eddy County, New Mexico; Culberson County, Loving County, Reeves County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2014, 11:46 PM MDT (05:46 UTC)
- Expired
- Sep 21, 2014, 5:45 AM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
170
WGUS54 KMAF 210546
FFWMAF
NMC015-TXC109-301-389-211145-
/O.NEW.KMAF.FF.W.0097.140921T0546Z-140921T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 AM CDT SUN SEP 21 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN LOVING COUNTY IN WEST TEXAS...
NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 645 AM CDT/545 AM MDT SUNDAY/
* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS
THE WARNING AREA. THE HEAVIEST RAINFALL WAS IN EXTREME NORTHERN
REEVES COUNTY NEAR ORLA AND THE SOUTHERN HALF OF EDDY COUNTY
SOUTH OF CARLSBAD NEAR WALNUT CANYON AND CARLSBAD CAVERNS.
THE STORMS WERE MOVING TO THE SOUTHWEST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
CANYON...CARLSBAD CAVERNS...DARK CANYON...ORLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3224 10482 3248 10460 3235 10429 3199 10374
3199 10346 3186 10347 3147 10386 3171 10449
3180 10488
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 11:34 PM MDT, 12 minutes earlier.
Area forecast discussion, Sep 20, 11:34 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1234 AM CDT Sun Sep 21 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Yet again concern this forecast is the potential TSRA/MVFR CIGS/VSBY
in the near term and in the afternoon have kept TEMPO groups across
wrn sites where focus looks moreso today. Have kept TEMPO e and s too
but have tried use SHRA were appropriate. By 21Z there could be some
breaks in the BKN/OVC CIGS, but still with so much mstr available
SHRA/TSRA may form. Winds are less of an issue with mostly e-se
around 10kts expected.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Pecos...
Reagan...Reeves County and Upper Trans Pecos...Scurry...
Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 20, 1:43 PM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM CDT SAT SEP 20 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 243 PM CDT SAT SEP 20 2014 /143 PM MDT SAT SEP 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED AGAIN THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE... DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST FEW DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER SOUTHWEST TEXAS. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON HAVE RECEDED A LITTLE BIT TODAY BUT ANY ADDITIONAL RAIN THAT FALLS OVER THE NEXT DAY OR TWO IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL RISES...IF NOT FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 7 PM SUNDAY. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 20, 6:08 PM MDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 1 SW MENTONE 31.70N 103.61W
09/20/2014 LOVING TX LAW ENFORCEMENT
WATER FLOWING 8 INCHES OVER STATE HIGHWAY 302
&&
JMCLocal storm report, Sep 20, 10:24 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM FLASH FLOOD 15 SE ANDREWS 32.17N 102.37W
09/20/2014 ANDREWS TX BROADCAST MEDIA
WATER OVER STATE HIGHWAY 158. TRAFFIC DIVERTED
&&
JMCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 10:40 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 21, 1:59 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 4 hr |
| Sep 21, 4:33 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Sep 21, 5:48 AM MDT | Flash Flood Warning | MAF | Eddy | 5 hr |
| Sep 21, 7:21 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 6 hr |
| Sep 21, 9:10 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Sep 21, 9:26 AM MDT | River Flood Warning | MAF | Eddy | 16 hr |
| Sep 21, 10:41 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 21, 12:07 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Sep 21, 12:51 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Sep 21, 12:53 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 21, 1:11 PM MDT | Areal Flood Warning | MAF | Eddy, Lea | 6 hr |
| Sep 21, 1:23 PM MDT | Flash Flood Warning | MAF | Lea | 4 hr |
| Sep 21, 1:35 PM MDT | Areal Flood Warning | MAF | Eddy | 6 hr |
| Sep 21, 3:47 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 21, 3:55 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Sep 21, 4:07 PM MDT | River Flood Warning | MAF | Eddy | 4 days |
| Sep 21, 4:15 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 21, 4:45 PM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
| Sep 20, 7:11 PM MDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Sep 20, 8:14 PM MDT | Flash Flood Warning | MAF | Midland | 2 hr |
| Sep 20, 8:50 PM MDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Sep 21, 3:15 AM MDT | River Flood Warning | MAF | Brewster, Presidio | 58 hr |
| Sep 21, 3:35 AM MDT | River Flood Warning | MAF | Mitchell, Scurry | 15 hr |
| Sep 21, 5:34 AM MDT | Flash Flood Warning | MAF | Andrews | 5 hr |
| Sep 21, 5:35 AM MDT | Areal Flood Advisory | MAF | Borden, Scurry | 4 hr |
| Sep 21, 5:47 AM MDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Sep 21, 8:35 AM MDT | Flash Flood Warning | MAF | Borden, Dawson, Howard, Martin | 3 hr |
| Sep 21, 10:24 AM MDT | Flash Flood Warning | MAF | Martin | 3 hr |
| Sep 21, 10:52 AM MDT | Flash Flood Warning | MAF | Dawson, Gaines, Martin | 3 hr |
| Sep 21, 11:16 AM MDT | Areal Flood Warning | MAF | Loving, Reeves, Ward | 12 hr |
| Sep 21, 12:12 PM MDT | Flash Flood Warning | MAF | Borden, Dawson, Scurry | 3 hr |
| Sep 21, 3:05 PM MDT | Areal Flood Advisory | MAF | Borden, Dawson, Gaines, Scurry | 3 hr |
| Sep 21, 3:12 PM MDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 3 hr |
| Sep 21, 3:21 PM MDT | Areal Flood Advisory | MAF | Crane, Pecos, Reagan, Upton | 3 hr |
| Sep 21, 4:32 PM MDT | Flash Flood Warning | MAF | Crane, Reagan, Upton | 4 hr |
| Sep 21, 5:36 PM MDT | Areal Flood Advisory | MAF | Culberson, Reeves | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.